Before I write about anything else, I need to give some background information. It helps you understand certain decisions I've made & how these things will keep affecting my decisions for years to come.
I've struggled with depression and anxiety in the past. But after I gave birth to my son, I actually had to go on medication to help me function. Thinking back, all I needed was a better support network. But where was I going to get it, from thin air? I had husbands' family, but in the end of the day, they were his family. They were not helping me with my newborn, since I was a stay at home mom. Stay at home moms are supermoms who never need help. At least that's what they thought. And as for husband's family... I would have to write a book to make any sense of that clan ;) And that book will have to wait, while I make friends with RA, the one I call my Evil Parent ;)
So in 2006 I started on antidepressants, Effexor XR. It was prescribed to me by my OB/GYN. I think it was helping, since I was on it for some time. However, I wanted to wean off of it, because of the potential side effects of being on it for a long time. I had read horror stories of people coming off of it. So I went to see a psychiatrist, who only prescribed medications, and didn't actually offer any kind of cognitive therapy. She prescribed Depakote, which is a mood stabilizer. Then we were slowly decreasing the dosage of Effexor. It was sometime in January of 2007, when I started to wean off of it, and just after mid March I started feeling sick. I didn't think anything of it. I just thought I was exhausted from recent developments in my life. (I had just had my church wedding in the beginning of March). At the same time I got an upper respiratory infection and my doctor put me on Z-pak antibiotic. The first dose was 1000mg, pretty strong! I got so sick, I could not get out of the bed, nor take care of my little 3 year old. I got out of bed long enough to put on a Sesame Street dvd and then went back to sleep. Just so fatigued, generally ill feeling. I can't even describe it in words. I had a constant cold sweat, and felt so weak! I took my 2nd dose of Z-pak, but by then I was starting to connect the dots. The Z-pak is making me ill! A few days later my husband told me "You look kind of yellow/orange."
That's when I must've looked in the mirror for the first time in how many days. And yes, I was orange! My eyes were orange! Not long after that we were headed to the ER... nobody knew what was going on, nobody knew what they should do with me! They did an abdominal scan & found that I have gallstones. But what failed to acknowledge (and take action on), were my liver enzyme levels! My liver was failing! They just told me to quit taking the antidepressants and mood stabilizers cold turkey! And then, get this - they told me TO GO HOME, AND COME BACK IN A FEW DAYS IF I DON'T GET BETTER. (!!!)
Not knowing what else to do, we went back home. But 2 days later I went to another Emergency Room & the same fiasco continued there. I was not given food, I was weak as it is, I was eating ice chips, since they didn't know if I needed a surgery of some kind. I was suffering from the withdrawal symptoms of quitting my medications cold turkey. I was put on the sidelines & nobody knew what to do with me. Yes, her liver enzymes are through the roof, but we don't know what to do with her. HELLOOOO!? Is there anybody here who actually went to school for this? I was too sick to know what was going on.
Then came an angel, Dr. B., my liver specialist! He put the whole ER in their place and I heard him raising his voice and saying "This is a healthy 30 y/o woman! Her liver is failing! You're not doing anything? Come on people, wake up!" So he took matters into his own hands & put me at ease, that he's going to take care of me. About an hour later, I was in a ambulance, transferred to Columbia Presbyterian Hospital. They have a whole floor for liver patients. That floor, I was told - people either don't come out of there alive, or they come out with a new liver. Initially my liver didn't seem to bounce back. Nations best liver specialists came to see me, interview me, asked details about my past alcohol drinking and Tylenol usage, trying to figure out why my liver was failing. Finally, my liver started responding to the meds! It was determined, that my acute liver failure was induced by Depakote & Effexor XR. Z-pak was not considered to be offensive to my liver. However, I believe my liver took a beating from the combination of drugs.
So long story short... my liver has bounced back completely, but from this horrific, near death experience, I developed an extreme fear of medications of all kind. And now that I have RA, treatment of it has to be conservative. Sadly all medications go through liver. Most of the RA medications are very strong & potentially messing with my liver. My next post will be about my journey with my first rheumatologist & the treatment of RA. ~ Thank you for reading this. It was hard to write.
NOTE: In addition to this - I'm in the process of writing a post about Levaquin triggering my RA. So in the future, when you hear me struggle with decisions about RA treatment. Keep these experiences in mind.
NOTE 2: There's also a class action lawsuit against the makers of Effexor XR. Because of the effects it has on the liver :( Just found out today.